Tapering off of Prednisone

Posted by e @epvb, Mar 27, 2017

I am currently on 20 mg prednisone after tapering down from 40 mg which I was on for 2 weeks. I have been directed to taper down again next week to 10 mg. I am experiencing terrible headaches lasting days at a time as well as neck pain and insomnia. Has anyone found any relief or remedies for headache/neck pain? Thank you.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

John,
I was reading your post and something struck me. You said that in your first episode with PMR you came off prednisone one way and that in the second episode that way was not working. You also mentioned that “it’s different for each person.” I was just thinking that, not only each person, but each episode is different. After all, our bodies are constantly changing and so many things effect how we meet the challenges we encounter at that time. I am not going to try to cut down at this point in my life as I am waging a war with lymphedema right now and feel it is not a good time to begin. I guess we all play a trial and error kind of game with this withdrawal! And it’s good to have people to share it with.

I also wanted to thank you for all your posts which have helped me so much.
Many blessings to you.

REPLY

Hello @amkaloha, it makes my day if I am able to offer some help in any way possible as we are all in this life together one way or another. So thank you. I’m on day 2 of 7 mg of prednisone and the pain is pretty minor so I think I’m going to try reducing by 1 mg a month and see how that goes. I did think it was going to be a piece of cake to get off of prednisone this time since I sort of knew what to expect…so much for “sort of knew”. Hoping you are able to get on top of the war managing your lymphedema,

From my old navy days – “May you have fair winds and blue skies at your back”.

John

REPLY

@johnbishop You former navy folks have such good quotes! Teresa

REPLY

Hi, I am new to this discussion group. I have just had a tentative diagnosis of PMR, after lots of tests, discussions with my GP and a positive response to prednisone. I have an appointment with a rheumatologist in January, and my GP wants me to continue at 20mg for another week, making this 3 weeks, and then reduce by 2.5 mga until I see the specialist on the 10th. Prednisone has taken away all my symptoms, I am completely pain free, and so now desperate to reduce my dose down from 20 mg. Today, a week earlier than the GP said, I reduced by 2.5 and I am feeling fine. It’s just one day and I will hope that it continues. It’s great to have this forum. I am in Australia.

REPLY

Hello @jules11, welcome to Mayo Clinic Connect. I'm glad you found us. My PMR is currently in remission. I've had two occurrences of PMR. My first was in 2007 and it took me until 2010 to taper off of prednisone. I also started at 20 mg dosage. The last six months or so I was going back and forth between 1 mg and 1/2 mg dose until I was finally able to stop taking prednisone. The PMR stayed in remission for 6 years and when it came back I was able to taper off in about a year and a half. The key for me was to keep doing some form of exercise even if it hurt a little but not overdoing it. Also, being flexible with the tapering schedule – there's no magic formula. Each of us are a little different. I worked with my rheumatologist on a couple of different tapering schedules until I found out something that worked for me to taper off.

The biggest impact prednisone had on me the first time around was weight gain. I was prepared for this the second time around and made some lifestyle and diet changes to help with the weight gain. I was able to keep the gain under 5 to 10 pounds but it was a challenge. Prednisone really is the miracle drug for PMR but you don't want to be on it for a long time…lots of bad side effects.

It may be too early to tell but have you experienced any side effects?

John

REPLY

@amkaloha, it's been awhile since you have posted. How is your PMR? Have you been able to taper off of prednisone? You mentioned you were battling lymphedema. I too was diagnosed with lymphedema last year and have to wear 20 to 30 mg compression socks to help with the swelling in my right leg mostly. How is your lymphedema going? Have you found any treatment that helps you?

Hoping we all find something that helps us.

REPLY
@johnbishop

Hello @jules11, welcome to Mayo Clinic Connect. I'm glad you found us. My PMR is currently in remission. I've had two occurrences of PMR. My first was in 2007 and it took me until 2010 to taper off of prednisone. I also started at 20 mg dosage. The last six months or so I was going back and forth between 1 mg and 1/2 mg dose until I was finally able to stop taking prednisone. The PMR stayed in remission for 6 years and when it came back I was able to taper off in about a year and a half. The key for me was to keep doing some form of exercise even if it hurt a little but not overdoing it. Also, being flexible with the tapering schedule – there's no magic formula. Each of us are a little different. I worked with my rheumatologist on a couple of different tapering schedules until I found out something that worked for me to taper off.

The biggest impact prednisone had on me the first time around was weight gain. I was prepared for this the second time around and made some lifestyle and diet changes to help with the weight gain. I was able to keep the gain under 5 to 10 pounds but it was a challenge. Prednisone really is the miracle drug for PMR but you don't want to be on it for a long time…lots of bad side effects.

It may be too early to tell but have you experienced any side effects?

John

Jump to this post

No, not yet. I do feel tired and a bit “disconnected”, but that might just be Christmas and all that comes with a big family at this time of year. I feel confident at the moment, that I might be able to get down to 10mg without too much trouble. From what I have read, it seems to be most difficult from there.

REPLY
@jules11

Hi, I am new to this discussion group. I have just had a tentative diagnosis of PMR, after lots of tests, discussions with my GP and a positive response to prednisone. I have an appointment with a rheumatologist in January, and my GP wants me to continue at 20mg for another week, making this 3 weeks, and then reduce by 2.5 mga until I see the specialist on the 10th. Prednisone has taken away all my symptoms, I am completely pain free, and so now desperate to reduce my dose down from 20 mg. Today, a week earlier than the GP said, I reduced by 2.5 and I am feeling fine. It’s just one day and I will hope that it continues. It’s great to have this forum. I am in Australia.

Jump to this post

jules11. I was on prednisone for another reason. I encourage you to take your time with your taper. Your body will thank you for giving it time to respond to the changing dosage.

REPLY
@jules11

No, not yet. I do feel tired and a bit “disconnected”, but that might just be Christmas and all that comes with a big family at this time of year. I feel confident at the moment, that I might be able to get down to 10mg without too much trouble. From what I have read, it seems to be most difficult from there.

Jump to this post

@jules11 I also get disconnected a bit through the holidays with all that is going on with family and friends and trying to stay on top of it. For me it's probably due to my age (☺ older than dirt). Good luck with the tapering. One of the things that has helped me was to live with a little pain during the taper and to not jump back up to the previous dosage if I wasn't absolutely pain free. I think it got harder for me when I got between 10 mg and 5 mg. I went to using 1 mg pills so I could go down by one when necessary. I also got good at splitting the 1 mg pill when I had trouble going between 1 mg and off.

Good luck! Hopefully your PMR will go into remission sooner than later.

REPLY
@johnbishop

@jules11 I also get disconnected a bit through the holidays with all that is going on with family and friends and trying to stay on top of it. For me it's probably due to my age (☺ older than dirt). Good luck with the tapering. One of the things that has helped me was to live with a little pain during the taper and to not jump back up to the previous dosage if I wasn't absolutely pain free. I think it got harder for me when I got between 10 mg and 5 mg. I went to using 1 mg pills so I could go down by one when necessary. I also got good at splitting the 1 mg pill when I had trouble going between 1 mg and off.

Good luck! Hopefully your PMR will go into remission sooner than later.

Jump to this post

John, I went even a step beyond what you did: When I was comfortable with the daily dosage of half 1mg tablets, I began to skip 1 day,
then 2 days, 3 days…… by spreading out I eventually phased it out completely. I add that in my history, I was also dealing with asthma symptoms that were triggered by the dose reductions thus my creativity.
@jules11, the every other day was suggested by my PCP when I was struggling with my taper. I had been taking 10 mg for 5-6 years for my organ transplant and this worked for me, but took me a while to do it.
I am thinking of you.

REPLY
Please sign in or register to post a reply.